Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 5409  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,420 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed3024    
    Printed118    
    Emailed2    
    PDF Downloaded36    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2010  |  Volume : 58  |  Issue : 6  |  Page : 960-962

Stroke after intravenous gamma globulin


University of Illinois, Urbana-Champaign, Urbana, Illinois

Date of Acceptance04-Oct-2010
Date of Web Publication10-Dec-2010

Correspondence Address:
Fahad Saeed
University of Illinois, Urbana-Champaign, Urbana, Illinois

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.73768

Rights and Permissions



How to cite this article:
Saeed F, Siddiqi NF, Dorairaj K, Laurence TN. Stroke after intravenous gamma globulin. Neurol India 2010;58:960-2

How to cite this URL:
Saeed F, Siddiqi NF, Dorairaj K, Laurence TN. Stroke after intravenous gamma globulin. Neurol India [serial online] 2010 [cited 2019 Aug 24];58:960-2. Available from: http://www.neurologyindia.com/text.asp?2010/58/6/960/73768


Sir,

Intravenous immunoglobulin (IVIg) is used in the treatment of a variety of immune-mediated disorders of the nervous system. The reported rate of serious adverse events with the use of IVIg is less than 5% and stroke is a rare adverse event. [1]

A 62-year-old male presented with a complaint of legs weakness of one day duration. His symptoms initially started as burning pain in his legs. Over the next 24 h, he developed leg weakness which later spread to his trunk and upper limbs. He had been treated for viral bronchitis ten days prior to this admission. The neurologic examination revealed a motor power of 3/5 in lower limbs and 4/5 in upper limbs with diminished deep tendon reflexes in all the limbs. Cranial nerves and sensory system were normal. Cerebrospinal fluid (CSF) analysis showed albumin-cytologic dissociation with CSF protein of 54 and WBC of 9. Electrodiagnostic studies showed motor and sensory polyneuropathy with mixed axonal and demyelinating features consistent with diagnosis of GBS. Patient received IVIg 0.4 g/kg/day for 5 days. He had improvement in his muscle strength and was discharged home in a stable condition.

Five days after completing the course of IVIg, patient presented again with bilateral blurring of vision and bifrontal headache of four hours duration. His visual blurring was sudden in onset and affected both the eyes simultaneously. By the time he presented to the emergency department, his visual blurring had already resolved but he had persistent headache. Headache was bifrontal, throbbing in nature, severe in intensity with no aggravating or relieving factor. He denied any associated nausea or vomiting eye pain, haloes or floaters in the eyes. At the time of admission, his blood pressure was 163/84 mmHg. Physical examination showed patient in mild distress. Fundus examination showed no evidence of papilledema. Central and peripheral visual fields were full to confrontation and visual equity was normal. Neurological examination was essentially normal. Non-contrast enhanced computerized tomography (CT) scan of the brain showed acute bilateral occipital infarcts [Figure 1]. A follow-up magnetic resonance imaging (MRI) of the brain showed acute bilateral suboccipital hyperintense lesions [Figure 2]. Plasma viscosity was 1.87 centipoise (cp) (normal range 1.5-1.72). MR angiography of the cerebral blood vessels and transesophageal echocardiography were normal. Since the patient was outside the three-hour window for thrombolytics and his symptoms had already been resolved, he was managed conservatively with antiplatelet therapy. After an extensive negative work up, patient's stroke was attributed to IVIg therapy and he was discharged home in a stable condition.
Figure 1: CT head with arrows showing low-attenuation changes in the parietal and occipital lobes suggestive of acute to subacute bilateral occipital infarcts

Click here to view
Figure 2: MRI brain with arrows showing edema in the subcortical white matter of both the right and left posterior temporal and occipital regions, likely of an ischemic nature

Click here to view


Stroke is a very rare but serious complication of IVIg therapy. [1] In our patient, the association between stroke and administration of IVIg is suggested by timing of stroke within five days of IVIg administration, high plasma viscosity, and no other risk factors for stroke. In the series of 16 patients described by Caress et al., [1] the average age was 66.1 years, and 69% of them were men. Fifteen of the 16 patients had one or more stroke risk factors that may predispose to stroke. Of the 16 patients, 14 patients developed stroke with 24 h of IVIg infusion. The most commonly proposed mechanism for IVIg-related stroke is an increase in serum viscosity leading to impaired blood flow. [1] High concentration and rapid infusion rate of IVIg as well as osmolarity of the solution are also thought to be the predisposing factors for thrombotic events. IVIg is also thought to increase platelet count, activate platelets, and increase fibrinogen levels. Some preparations may also increase concentration of factor XI.

Optimal treatment of stroke in this setting is unknown but patients have been treated with antiplatelet agents and thrombolytic therapy. Successful use of tissue plasminogen activator has been documented in cerebral and peripheral arterial thrombosis after treatment with IVIg. [2] The association between IVIg use and thrombotic complications should be considered when treating patients with IVIg, particularly in patients at risk for thrombosis. To decrease the risk of thrombotic events in high-risk patients, slower rates of infusion and dosages less than 400 mg/kg per day have been suggested. [3] Concomitant administration of blood products is usually not recommended, and IVIg should be used with great caution in patients with known gammopathies. [3]

 
  References Top

1.Caress J, Cartwright M, Donofrio P, Peacock JJ. The clinical features of 16 cases of stroke associated with administration of IVIg. Neurology 2003;60:1822-4.  Back to cited text no. 1
    
2.Okuda D, Flaster M, Frey J, Sivakumar K. Arterial thrombosis induced by IVIg and its treatment with tPA. Neurology 2003;60:1825-6.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Go R, Call T. Deep venous thrombosis of the arm after intravenous immunoglobulin infusion: case report and literature review of intravenous immunoglobulin-related thrombotic complications. Mayo Clin Proc 2000;75:83-5.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 It is posterior reversible encephalopathy, and not stroke, after intravenous gamma globulin
Sarma, G.R.K.
Neurology India. 2011; 59(3): 490
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow